Epilepsy Drug Topamax Linked To Rise In Birth Defects

July 22, 2008

British researchers has found a link between pregnant women who use the epilepsy drug Topamax (topiramate), and an increase in birth defects...Washington (ChattahBox) – British researchers has found a link between pregnant women who use the epilepsy drug Topamax (topiramate), and an increase in birth defects.

The research was led by John Craig of the Royal Group of Hospitals in Belfast, Northern Ireland.

The study, published in the July 22 issue of the journal Neurology, looked at data on 203 women who became pregnant while they were taking Topamax alone, or in combination with other drugs.

After it was all said and done, out of the 203, there ended up being 178 newborn babies, with 16 of them suffering from major birth defects.

Of those bron, four of the baby boys had genital defects, two being major defects. The rate that this took place was 14 times higher than the normal 1 in 300 chance.

They found a rise in the risk of birth defects in woman taking Topamax with another drug.


Comments

Got something to say? **Please Note** - Comments may be edited for clarity or obscenity, and all comments are published at the discretion of ChattahBox.com - Comments are the opinions of the individuals leaving them, and not of ChattahBox.com or its partners. - Please do not spam or submit comments that use copyright materials, hearsay or are based on reports where the supposed fact or quote is not a matter of public knowledge are also not permitted.